Lake Huron, 2025

Marine Thunderstorm Wind in Lake Huron, August 16, 2025

August 16, 2025 · NWS APX · 1 event in 1 county or zone

After a couple rounds of showers and thunderstorms through the day, a final round of disorganized convection during the late afternoon and evening crossing northern Michigan resulted in gusty winds near Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

After a couple rounds of showers and thunderstorms through the day, a final round of disorganized convection during the late afternoon and evening crossing northern Michigan resulted in gusty winds near Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 16, 12:53 PM EST, 3 hours 25 minutes earlier. Its key messages:

  • A few showers and thunderstorms expected into tonight.
  • Cooler and drier weather to end the weekend.
  • Better shot of perhaps more widespread and much needed rain returns Monday into Tuesday.
Area forecast discussion, Aug 16, 12:53 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
153 PM EDT Sat Aug 16 2025

.KEY MESSAGES...

- A few showers and thunderstorms expected into tonight.

- Cooler and drier weather to end the weekend.

- Better shot of perhaps more widespread and much needed rain returns
  Monday into Tuesday.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1229 PM EDT Sat Aug 16 2025

Pattern Synopsis/Forecast:

Quasi-zonal mid/upper level flow found across the northern Great
Lakes early this afternoon, with region centered between lower
Mississippi Valley ridging and Hudson Bay centered troughing. Weak
mid level perturbation riding east within this flow and attendant
just as weak surface boundary is managing to drum up a few showers
and thunderstorms (most widespread earlier this morning)...with most
of this activity currently impacting the Straits into parts of
eastern upper Michigan. Otherwise, dry and seasonably warm
conditions found across the Northwoods. Lurking upstream is well
defined convectively agitated wave rotating rapidly east across
central Wisconsin. Area of rain with embedded storms tied to this
impulse, with the leading edge of this activity pushing into
central/eastern Wisconsin into western upper Michigan.

Upstream wave will continue to rotate east/southeast into our area
this evening...dampening some as it does so. Large scale flow regime
goes through some changes thereafter into Sunday...with ridge
amplification off to our west with subsequent digging troughing into
the eastern Great Lakes and New England.

Primary Forecast Concerns:

Shower/storm evolution the remainder of this afternoon into tonight.
Temperature trends through Sunday.

Details:

Expect upstream showers and thunderstorms to continue to propagate
east into our area later this afternoon into this evening. Axis of
greatest instability gradient aligns northwest to southeast with
time...aligning from eastern Wisconsin into southern Michigan this
evening and overnight. Simple pattern recognition suggests this will
be the corridor for more organized storm development/propagation.
Thinking this is where the better stronger storm threat and heavy
rain potential will reside...largely remaining southwest and south
of area area. Expect the northern portion of the activity to become
a bit more disorganized as it moves into northern Michigan as it
outruns that better instability gradient. Can't completely rule out
a stronger storm or two through...particularly across eastern upper
and northeast lower Michigan where lake breeze enhanced low level
convergence will be maximized. Otherwise, kinda the same old story,
with most areas receiving little in the way of any appreciable rain.
Shower/storm threat gradually slides further south overnight as
Canada originated high pressure slowly builds south as pattern
amplification mentioned earlier begins.

That Canadian high pressure further builds south into our area on
Sunday, displacing active baroclinic axis into the lower Lakes and
Ohio Valley. Dry and somewhat cool northeast winds around these
parts, with decreasing clouds and afternoon highs mostly ranging
through the 70s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1229 PM EDT Sat Aug 16 2025

Pattern Synopsis/Forecast:

Most important feature of interest is expected passage of low
amplitude but relative moisture rich wave early on during the work
week. Evidence of slow pattern retrogression heading further out
into the extended...eventually placing northern Michigan in
more direct northwest flow aloft.

Primary Forecast Concerns:

Main focus in the long term is addressing rain potential Monday into
Tuesday. Secondary focus centered on temperature trends through the
period.

Details:

Monday and Tuesday period continues to look potentially active as
relatively moisture rich shortwave trough works slowly through the
region. Still plenty of details to of course work out (most
importantly how does expected upstream convection drive enhanced
convergence corridors and development of enhanced mid level
perturbations). Still, expected passage of primary wave directly
overhead and good sub-tropical moisture connection does at least
theoretically support some more widespread and significant rain
potential. We shall see.

Not a whole lot to talk about for the remainder of the week as large
area of high pressure looks to work slowly across the Lakes.
Temperatures through the period expected to fall well within the
range of what is considered normal as we head further into the
second half of August.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 146 PM EDT Sat Aug 16 2025

Generally VFR conditions with times of MVFR/IFR due to isolated
TSRA and incoming -SHRA from the west. Skies SCT-OVC at multiple
levels with winds AOB 10kts and variable due to outflow
boundaries and lake breezes. Winds will be gusty and erratic
near TSRA. Chances for TS lessen after 00Z for most terminals
over the area. North winds will spread over northern lower after
02Z and move shower chances out of the area after 06Z. Some low
chances for lingering TSRA at KAPN from 08-12Z.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Sunday morning through Sunday
     evening for MIZ018-024-030-036-042.
MARINE...Small Craft Advisory from 6 AM to 11 PM EDT Sunday for
     LHZ347>349.

&&

SHORT TERM...MSB
LONG TERM...MSB
AVIATION...ELD
Hazardous weather outlook, Aug 16, 2:07 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
307 PM EDT Sat Aug 16 2025

MIZ016>018-020>036-041-042-086>088-095>099-171915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
307 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening.
Locally heavy rain and strong winds will be the primary threats
with any stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A high swim risk Sunday on Lake Huron beaches of northeast lower
Michigan.

Thunderstorms are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
307 PM EDT Sat Aug 16 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected through this evening.
Locally heavy rain and strong winds will be the primary threats
with any stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 16, 11:24 AM EST, 4 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1224 PM EDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     Rain             1 W Ossineke            44.91N 83.45W
08/16/2025  M1.14 Inch       Alpena             MI   Public

            6 HOUR RAIN TOTAL ENDING AT 12 PM.

&&
Special weather statement, Aug 16, 12:24 PM EST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Gaylord MI
124 PM EDT Sat Aug 16 2025

MIZ022-161800-
Otsego MI-
124 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OTSEGO COUNTY THROUGH
200 PM EDT...

At 123 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gaylord, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gaylord, Vanderbilt, Sparr, and Otsego Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4486 8460 4486 8462 4503 8481 4512 8476
      4512 8474 4516 8474 4517 8473 4508 8437
TIME...MOT...LOC 1723Z 306DEG 9KT 4506 8469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ELD
Local storm report, Aug 16, 1:16 PM EST, 3 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
216 PM EDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Hail             2 WNW Gaylord           45.04N 84.70W
08/16/2025  E0.70 Inch       Otsego             MI   Public

            Lasted about 5 minutes.

&&

JZ
Special weather statement, Aug 16, 3:14 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Gaylord MI
414 PM EDT Sat Aug 16 2025

MIZ086-095-096-162115-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
414 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CHIPPEWA AND NORTH
CENTRAL MACKINAC COUNTIES THROUGH 515 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hulbert, or 18 miles south of Paradise, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Point Iroquois, Bay Mills, Trout Lake, Hulbert, Bayview Campground,
Strongs, Garnet, Eckerman, Fibre, Rexton, East Lake, Raco, Garfield
Township, Mackinaw Lake, and Platt Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4651 8489 4649 8480 4652 8471 4653 8466
      4647 8456 4600 8477 4619 8556 4625 8551
      4625 8524 4651 8524 4656 8492
TIME...MOT...LOC 2014Z 277DEG 17KT 4638 8511

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ELD
Special weather statement, Aug 16, 3:37 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
437 PM EDT Sat Aug 16 2025

MIZ022-023-162100-
Otsego MI-Montmorency MI-
437 PM EDT Sat Aug 16 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OTSEGO AND WESTERN
MONTMORENCY COUNTIES THROUGH 500 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Johannesburg, or 7 miles northwest of Lewiston, moving northeast at
30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewiston, Atlanta, Hetherton, Briley Township, and Johannesburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4487 8445 4498 8450 4513 8424 4486 8412
TIME...MOT...LOC 2037Z 245DEG 27KT 4496 8441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ELD
Special weather statement, Aug 16, 3:44 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Gaylord MI
444 PM EDT Sat Aug 16 2025

MIZ018-023-162115-
Montmorency MI-Presque Isle MI-
444 PM EDT Sat Aug 16 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN PRESQUE ISLE AND
NORTHERN MONTMORENCY COUNTIES THROUGH 515 PM EDT...

At 444 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Canada Creek Ranch, or 12 miles south of Onaway,
moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Millersburg, Tomahawk Creek Flooding, Canada Creek Ranch, Allis
Township, and Clear Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4510 8431 4520 8436 4520 8425 4532 8425
      4542 8411 4512 8390
TIME...MOT...LOC 2044Z 245DEG 25KT 4519 8425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ELD

The radar

The NCL Michigan radar (KAPX), 88 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
August 16, 4:18 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 2.42 mi W of Forty Mile Point
Measured
43 kt (49 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.490, -83.970

Estimated gust to 50mph with moderate sized branches downed near Huron Beach.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297456.